Nebraska, 2025High Wind in Nebraska, December 9 to 10, 2025
December 9 to 10, 2025 · NWS OAX · 22 events in 22 counties and zones
An amplifying upper-level trough over the North Central Plains induced rapid surface cyclogenesis across the Upper Midwest during the late evening of December 9th into the early morning of December 10th, 2025. As the deepening surface low tracked northeast, it drove a sharp cold front across eastern Nebraska and southwest Iowa.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An amplifying upper-level trough over the North Central Plains induced rapid surface cyclogenesis across the Upper Midwest during the late evening of December 9th into the early morning of December 10th, 2025. As the deepening surface low tracked northeast, it drove a sharp cold front across eastern Nebraska and southwest Iowa. Behind the boundary, a tightening pressure gradient and robust cold air advection generated strong post-frontal winds.
Wind gusts of 58 to 66 mph were observed across the region. Notable peak wind gusts included 66 mph measurements recorded by public weather stations in Bennington, NE, as well as Emerson and Harlan in Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 9, 5:19 PM CST, 3 hours 41 minutes earlier. Its key messages:
- Strong northwest winds are likely (>80%) tonight into Wednesday morning with gusts up to 50-65 mph.
- Light, mixed-precipitation chances (20-30%) Wednesday night into Thursday, followed by a return of colder temperatures for the weekend.
- Another round of light snow is possible (20-40% chance) Friday night into Saturday.
Area forecast discussion, Dec 9, 5:19 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
519 PM CST Tue Dec 9 2025
.KEY MESSAGES...
- Strong northwest winds are likely (>80%) tonight into
Wednesday morning with gusts up to 50-65 mph.
- Light, mixed-precipitation chances (20-30%) Wednesday night
into Thursday, followed by a return of colder temperatures
for the weekend.
- Another round of light snow is possible (20-40% chance) Friday
night into Saturday.
&&
.DISCUSSION...
Issued at 219 PM CST Tue Dec 9 2025
Rest of this afternoon through Wednesday:
Early afternoon water vapor imagery and objective analysis
indicate an elongated vorticity ribbon from the lee of the
Canadian Rockies into ND, on the cyclonic side of mid/upper-
level jet streaks extending from the Pacific coast into northern
Plains. The interaction of those features will result in
considerable trough amplification across the north-central U.S.
over the next 12-24 hours. Meanwhile at the surface, low
pressure currently over central ND will track southeast into the
upper Midwest overnight with a trailing cold front diving south
through our area.
To the south of the surface low track, southwest to west winds
have advected a considerably warmer air mass into our area with
2 PM temperatures in the 50s across most of eastern NE. The
warm spot was Albion at 58 degrees. The warm temperatures will
work hard to melt much of the remaining snow cover in our area
today, ahead of the cold front approaching from the north. A few
sprinkles appear possible this afternoon into evening as a
leading belt of forcing for ascent saturates the atmosphere 9-10
kft above ground.
Tonight, the rapid intensification of the weather system
mentioned above will result in considerable strengthening of the
northwest winds developing behind the surface cold front.
Several deterministic models indicate wind gusts of 55-65 mph
with the 12z HREF indicating a large swath of median and mean
wind gusts of 50-55+ mph moving through at least the northern
half of our area overnight into Wednesday morning. As such, we
have upgraded the Wind Advisory to a High Wind Warning for
locations along and north of a David City to Omaha metro to
Oakland, IA line.
Winds will diminish through the day Wednesday with high
temperatures ranging from the low 40s in the southwest part of
our area to upper 20s to low 30s in the northeast.
Wednesday night and Thursday:
Strengthening low/mid-level warm advection occurring on the
backside of a surface ridge shifting to the east will support a
chance of light precipitation (20-30% PoPs) in portions of
northeast NE and west-central IA. Based on model soundings and
explicit precipition-type output, it appears any precipitation
would start out as light snow with a possible mix with freezing
drizzle or light freezing rain occurring Thursday morning. Any
ice accumulation would be light, but it doesn't take much to
cause problems. So, we're monitoring model trends closely.
Highs on Thursday are expected to range from the low 50s in the
southwest part of our area to low 30s in areas that stand the
best chance to see any light precipitation.
Friday through Monday:
A colder air mass will filter into the region on the backside of
the Wednesday night-Thursday system with highs in the 20s and
30s Friday, and teens and 20s Saturday. Another clipper system
is forecast to pass to our north Friday night into Saturday with
an associated zone of warm advection supporting a 20-40% chance
of light snow across northeast NE into west-central IA. The
coldest temperatures are expected Saturday night into Sunday
morning with readings in the single digits above and below zero.
Associated wind chills of -10 to -20 are forecast in northeast
NE and southwest IA with generally -5 to -10 elsewhere.
Current indications are that we will see moderating temperatures
Sunday into Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 507 PM CST Tue Dec 9 2025
VFR conditions are expected to continue through the TAF period.
MVFR ceilings appear unlikely (<20% chance) for OMA overnight
with latest forecast guidance keeping clouds east of the
terminal. A few very light showers could move through the area
late this evening, but no aviation impacts are expected with
these. The main aviation impacts will be the result of strong
winds developing overnight. An intense 50 to 60 kt low-level jet
is beginning to overspread the region. This is associated with
a passing low pressure system and cold front. Winds are
relatively light currently, but will begin to shift to
northwesterly and quickly increase in speed over the next
several hours. The surface winds will lag the low-level winds as
they increase, likely resulting in a period of LLWS. The
strongest winds will approach 40 to 50 kts after 03Z and before
13Z tonight into Wednesday morning. Wind speeds will remain
elevated but begin to decrease by Wednesday afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from midnight tonight to 8 AM CST Wednesday
for NEZ033-034-042>045-050>053.
Wind Advisory from midnight tonight to 8 AM CST Wednesday for
NEZ065>068-078-088>093.
High Wind Warning from 9 PM this evening to 8 AM CST Wednesday
for NEZ011-012-015>018-030>032.
IA...High Wind Warning from midnight tonight to 8 AM CST Wednesday
for IAZ043-055-056-069.
Wind Advisory from midnight tonight to 8 AM CST Wednesday for
IAZ079-080-090-091.
&&
DISCUSSION...Mead
AVIATION...ChehakHazardous weather outlook, Dec 9, 2:55 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
255 PM CST Tue Dec 9 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
255 PM CST Tue Dec 9 2025
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...This afternoon and tonight.
Strong northwest winds develop tonight and continue into Wednesday
morning. Gusts up to 55 to 65 mph appear likely along and north of
I-80, with gusts of 45 to 55 mph expected to the south. The strong
winds may cause some tree damage and scattered power outages.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance (20-30%) of light, mixed precipitation
Wednesday night into Thursday over northeast Nebraska and west-
central Iowa. The exact location of the precipitation remains
uncertain, but minor travel impacts are possible (20% chance).
Colder temperatures move back in on Friday and stick around through
the weekend with Sunday morning temperatures in the single digits to
below zero. Another round of light snow is possible (20-40% chance)
in northeast Nebraska and west-central Iowa Friday night into
Saturday with a 20-30% chance of minor travel impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Knox
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Knox forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 62 mph near Creighton, NE.
High Wind, Cedar
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Cedar forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-63 mph based on surrounding observations.
High Wind, Thurston
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Thurston forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-63 mph based on surrounding observations.
High Wind, Antelope
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Antelope forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
K4V9 AWOS measured wind gust of 58 mph.
High Wind, Pierce
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Pierce forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.
High Wind, Wayne
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Wayne forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 60 mph near Thurston, NE.
High Wind, Boone
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.
High Wind, Madison
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Madison forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
KOFK ASOS measured wind gust of 59 mph near Norfolk, NE.
High Wind, Stanton
- When
- December 9, 9:00 PM CST to December 10, 8:00 AM CST
- Where
- Stanton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 61 mph near Pilger, NE.
High Wind, Cuming
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Cuming forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 60 mph near Wisner, NE.
High Wind, Burt
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Burt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
KTQE ASOS measured wind gust of 58 mph near Tekamah, NE.
High Wind, Platte
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Platte forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 58 mph near Cornlea, NE.
High Wind, Colfax
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Colfax forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.
High Wind, Dodge
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Dodge forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 63 mph near Hooper, NE and 58 mph near Snyder, NE.
High Wind, Washington
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Washington forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 59 mph near Arlington, NE. Nebraska Mesonet 6E Winslow measured gust of 58 mph.
High Wind, Butler
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Butler forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.
High Wind, Saunders
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Saunders forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 59 mph near Ceresco, NE and 58 mph near Ithaca, NE.
High Wind, Douglas
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Douglas forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 66 mph near Bennington, NE, 59 mph measured near Omaha, NE and 58 mph measured near Bennington, NE. KOMA ASOS measured wind gust of 59 mph. A peak wind gust of 59 mph was also measured at the NWS Valley/Omaha office.
High Wind, Sarpy
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Sarpy forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Public report of non-thunderstorm wind damage including a barn with a metal roof was partially destroyed in Bellevue, NE. Wind speeds were approximately 60 mph. Time is an estimate.
High Wind, Lancaster
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Lancaster forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 59 mph near Hickman, NE and Malcolm, NE.
High Wind, Cass
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Cass forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 61 mph in Louisville, NE.
High Wind, Seward
- When
- December 10, 12:00 AM CST to 8:00 AM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Personal weather station measured wind gust of 58 mph near Staplehurst, NE.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 9, 20252 injured · $25,000 · 3 events
- Flooding and High Wind in Idaho, December 9 to 12, 2025$43,000 · 52 kt wind · 5 events
- High Wind in North Dakota, December 9 to 10, 202556 kt wind · 31 events
- Winter Storm and Winter Weather in Minnesota, December 9 to 10, 202526 events
- High Wind in South Dakota, December 9 to 10, 202563 kt wind · 24 events
- High Wind in South Dakota, December 9 to 10, 202567 kt wind · 23 events
- Winter Storm and Winter Weather in Wisconsin, December 9 to 10, 202520 events
- Heavy Snow in Minnesota, December 9, 202518 events
- High Wind in Iowa, December 9 to 10, 202561 kt wind · 11 events
- Heavy Snow in North Dakota, December 9, 202510 events
- Winter Storm and Winter Weather in Wisconsin, December 9 to 10, 20259 events
- Winter Storm and Winter Weather in Wisconsin, December 9 to 10, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305477, 1305479, 1305480, 1305481, 1305482, 1305484, 1305485, 1305486, 1305488, 1305489, 1305491, 1305492, 1305493, 1305494, 1305495, 1305496, 1305497, 1305498, 1305499, 1305500, 1305501, 1305502.